Texas, 2019

High Wind in Texas, February 23, 2019

February 23, 2019 · NWS LUB · 16 events in 16 counties and zones

On the heels of overnight showers and thunderstorms across the western South Plains and southwest Panhandle with even a narrow band of light snow falling later in northern Bailey County, a strong Pacific front plowed east before daybreak. A few high wind gusts accompanied this frontal passage, but the widespread high wind event moved into high gear around 9 AM with many locations registering…

Where it happened

Every event with a place to put it; 16 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
16

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

On the heels of overnight showers and thunderstorms across the western South Plains and southwest Panhandle with even a narrow band of light snow falling later in northern Bailey County, a strong Pacific front plowed east before daybreak. A few high wind gusts accompanied this frontal passage, but the widespread high wind event moved into high gear around 9 AM with many locations registering sustained winds of 40 mph or more, with frequent gusts of 50 to 60 mph. Fortunately, the parent upper low moved out of the Panhandle by midday and prevented what could have been an all-day wind and much worse dust event. Still, the three to four hours of high winds dealt a number of impacts to the region including sporadic power outages, minor structural damage, some downed tree limbs, and widespread blowing dust that reduced visibility in most areas to 3 to 5 miles for about two hours. Some locales saw dust storm conditions (visibility below 1/4 mile with strong winds) just before the noon hour, but this was not widespread enough to meet dust storm warning criteria. At one point, all westbound lanes of the South Loop in Lubbock at Quaker Avenue were closed due to a fallen power line on the road. Despite the high winds and dry vegetation, wildfire potential was curbed by relatively cool and moist conditions.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Feb 23, 2:57 AM CST, 3 minutes earlier.

Area forecast discussion, Feb 23, 2:57 AM CST, 3 minutes before
Area Forecast Discussion
National Weather Service Lubbock TX
257 AM CST Sat Feb 23 2019

.DISCUSSION...
Already intense upper low centered near Clines Corner, New Mexico
will cross the northern Texas Panhandle between daybreak and 10
am, deepening another 30 meters or so at the 500 millibar level.
This will further tighten the height gradients leading to a likely
high wind event for our area. The 700 millibar gradient of 100
meters or higher in about 200 nautical miles supports high winds
of 40+ mph and 60 to 65 mph gusts which is fairly close as well to
our MOS guidance wind speeds, and are favored in this pattern.
Winds should peak close to midday then gradually diminish.
Temperatures will cool slightly today as winds veer more to the
northwest behind the Pacific cold front. Expect plenty of dust
though with some cooling its always difficult to anticipate how
low visibilities from the dust will be. We continued most of the
previous forecast regarding the high wind threat.

This mornings stratus and fog should lift and clear out all areas
by around daybreak. We are ending the Dense Fog Advisory with this
issuance. Visibilities appear to be improving not only on the
Caprock within the past hour, but also now over the Rolling Plains.

Beyond, an extended period of near zonal westerly flow aloft is
still expected. A mid week wave currently looks to have a little
less amplitude than previous runs, but still may reflect as it
crosses the area on Wednesday. Generally mild and dry expected to
dominate along with breezy conditions. Might expect a modest cold
front the end of the week if low pressure over the Pacific
Northwest ejects into the Rockies, but solutions are increasingly
out of phase with this wave by the end of the week so confidence
is not high for a notable cold front. RMcQueen

&&

.FIRE WEATHER...
Very strong winds today bring an automatic risk of wildfire spread,
though modest cooling will limit relative humidity lowering. Fuels
also expected to remain mostly between the 50th and 74th percentiles
for ERC. We have opted to issue a Red Flag Warning for Yoakum County
in the southwestern South Plains where it appears strong wind and low
humidity will overlap in addition to some of the highest ERC levels
in this area. We are issuing a Fire Danger Statement for the entire
remainder of the area because of the high winds. Winds should ease
further early this evening as the upper low spins quickly into
northern Missouri. RMcQueen

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
High Wind Warning from 6 AM this morning to 6 PM CST this
evening for TXZ021>044.

Red Flag Warning from 10 AM this morning to 6 PM CST this
evening for TXZ039.

&&

05/99
Hazardous weather outlook, Feb 22, 9:34 PM CST, 5 hours 26 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
934 PM CST Fri Feb 22 2019

TXZ021>044-231545-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
934 PM CST Fri Feb 22 2019

This Hazardous Weather Outlook is for the South Plains, Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Tonight

Areas of fog will affect much of the region tonight, with areas of
dense fog likely, particularly along and east of the Interstate 27
and Highway 87 Corridor. A Dense Fog Advisory is in effect along
and east of a Tulia to Lubbock to Tahoka line until 3 am, and
until 6 am for the southeast Texas Panhandle and northern Rolling
Plains. In addition, a few strong thunderstorms with small hail
and gusty outflow winds may develop overnight, generally
northwest of a line from Levelland to Plainview to Silverton.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

High winds of 35 to 45 mph with some gusts near 65 mph are likely
to overspread all of the region early Saturday before diminishing
Saturday afternoon. A High Wind Warning is in effect for the
entire outlook area from 6 AM until 6 PM. Blowing dust will also
restrict visibility at times, mainly on the Caprock. These winds
and low humidity in the southwest South Plains could also create
critical wildfire conditions. A Fire Weather Watch remains in
effect for much of the southwest South Plains Saturday afternoon.

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

16 high wind. Local standard time, as filed.

High Wind, Yoakum

When
February 23, 3:00 AM CST
Where
Yoakum forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.173, -102.828 (the zone’s center; the record gives no point)

High Wind, Lynn

When
February 23, 3:41 AM CST to 11:48 AM CST
Where
Lynn forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.177, -101.816 (the zone’s center; the record gives no point)

High Wind, Lubbock

When
February 23, 4:15 AM CST to 9:45 AM CST
Where
Lubbock forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.610, -101.820 (the zone’s center; the record gives no point)

High Wind, Hockley

When
February 23, 4:35 AM CST to 12:35 PM CST
Where
Hockley forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
33.608, -102.343 (the zone’s center; the record gives no point)

High Wind, Swisher

When
February 23, 8:52 AM CST to 1:54 PM CST
Where
Swisher forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -101.735 (the zone’s center; the record gives no point)

High Wind, Briscoe

When
February 23, 9:37 AM CST
Where
Briscoe forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.530, -101.209 (the zone’s center; the record gives no point)

High Wind, Childress

When
February 23, 9:54 AM CST
Where
Childress forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
34.529, -100.208 (the zone’s center; the record gives no point)

High Wind, Hale

When
February 23, 10:00 AM CST
Where
Hale forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.071, -101.827 (the zone’s center; the record gives no point)

High Wind, Floyd

When
February 23, 10:00 AM CST
Where
Floyd forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.072, -101.303 (the zone’s center; the record gives no point)

High Wind, Cottle

When
February 23, 10:15 AM CST
Where
Cottle forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.078, -100.279 (the zone’s center; the record gives no point)

High Wind, Hall

When
February 23, 10:30 AM CST
Where
Hall forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.531, -100.681 (the zone’s center; the record gives no point)

High Wind, Lamb

When
February 23, 10:40 AM CST
Where
Lamb forecast zone
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.069, -102.352 (the zone’s center; the record gives no point)

High Wind, Motley

When
February 23, 10:40 AM CST
Where
Motley forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
34.074, -100.780 (the zone’s center; the record gives no point)

High Wind, Crosby

When
February 23, 10:50 AM CST
Where
Crosby forecast zone
Measured
53 kt (61 mph) measured gust
Reported by
Mesonet
Coordinates
33.615, -101.300 (the zone’s center; the record gives no point)

High Wind, King

When
February 23, 10:55 AM CST
Where
King forecast zone
Measured
50 kt (58 mph) measured gust
Reported by
Mesonet
Coordinates
33.617, -100.256 (the zone’s center; the record gives no point)

High Wind, Castro

When
February 23, 11:20 AM CST to 12:30 PM CST
Where
Castro forecast zone
Measured
35 kt (40 mph) measured sustained
Reported by
Mesonet
Coordinates
34.530, -102.262 (the zone’s center; the record gives no point)

What these are

High Wind
Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2019Every state in 2019This day in weather historyWarnings in Texas, February 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 798214, 798220, 798217, 798219, 798222, 798227, 798231, 798223, 798226, 798232, 798230, 798216, 798228, 798225, 798233, 798218.